WIAS Preprint No. 970, (2004)

Discrete random walk on large spherical grids generated by spherical means for PDEs


  • Sabelfeld, Karl
  • Shalimova, Irina
  • Levykin, Alexander I.

2010 Mathematics Subject Classification

  • 65C05 76F99




A new general stochastic-deterministic approach for a numerical solution of boundary value problems of potential and elasticity theories is suggested. It is based on the use of the Poisson-like integral formulae for overlapping spheres. An equivalent system of integral equations is derived and then approximated by a system of linear algebraic equations. We develop two classes of special Monte Carlo iterative methods for solving these systems of equations which are a kind of stochastic versions of the Chebyshev iteration method and successive overrelaxation method (SOR). In the case of classical potential theory this approach accelerates the convergence of the well known Random Walk on Spheres method (RWS). What is however much more important, this approach suggests a first construction of a fast convergent finite-variance Monte Carlo method for the system of Lamé equations.

Appeared in

  • Monte Carlo Methods Appl., vol 10 (2004), no. 3-4, pp. 559-574

Download Documents